Alert archive / Colorado / High Wind Warnings in 2020
High Wind Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Jan 1, 2020, 11:28 AM MST for Larimer County, Weld County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2020, 11:28 AM MST (18:28 UTC)
- Expired
- Jan 1, 2020, 3:10 PM MST
- In force
- 4 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2439 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS75 KBOU 011828 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 1128 AM MST Wed Jan 1 2020 COZ038-020000- /O.NEW.KBOU.HW.W.0001.200101T1828Z-200102T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Including the cities of Fort Collins, Hereford, Loveland, and Nunn 1128 AM MST Wed Jan 1 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 35 to 50 mph with gusts up to 80 mph. * WHERE...Larimer County Below 6000 Feet/Northwest Weld County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. At this time, Interstate 25 and Highway 85 are closed due to hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
1 follow-up statement
020 WWUS75 KBOU 012210 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 310 PM MST Wed Jan 1 2020 COZ038-012315- /O.CAN.KBOU.HW.W.0001.000000T0000Z-200102T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County- Including the cities of Fort Collins, Hereford, Loveland, and Nunn 310 PM MST Wed Jan 1 2020 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased and damaging winds are no longer expected. West winds at 20 to 35 mph with gusts to 50 mph will continue through early evening, then diminish. Winds gusted as high as 78 mph at the Buckeye Road exit on Interstate 25 late this morning. $$ Gimmestad/Danielson
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 1, 10:51 AM MST, 37 minutes earlier.
Area forecast discussion, Jan 1, 10:51 AM MST, 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1051 AM MST Wed Jan 1 2020 .UPDATE... Issued at 1035 AM MST Wed Jan 1 2020 The biggest change to the forecast was to increase wind speeds across the urban corridor through the late afternoon. We are currently seeing gusts up to 64 mph on the south side of Lyons and 63 mph at the NCAR mesa lab. Wind gusts up to 45 mph will spread eastward across the urban corridor this afternoon although the highest wind gusts up to 70 mph will stay at the edge of the foothills. Snow has begun in earnest across Jackson and Grand Counties with observations and webcams showing heavy snow near Rabbit Ears Pass. This first wave of snow will last through the early afternoon before a brief break. Snow will increase in coverage and intensity again late this afternoon. && .SHORT TERM...(Today and tonight) Issued at 345 AM MST Wed Jan 1 2020 A strong Pacific jet crashing into Oregon this morning is pushing a swath of precipitation across the northwest and intermountain west part of the country. Northwesterly flow aloft over Colorado is starting to bring in high clouds before snow showers begin to fall over the northern mountains by sunrise this morning. North and Middle parks were both much warmer overnight due to the cloud cover. The initial snowfall over the mountains will occur this morning, with snowfall rates near 1/2 inch per hour, especially over the Park and Gore ranges, with much less over the rest of the northern and northcentral mountains. Then an increase in snowfall rates are expected in the early afternoon as an upper trough in the flow drops down out of Canada and over the northern Rockies to increase QG lift over the area. This combined with favorable orographics and good moisture will bring rates of 1 inch per hour, with potential of up to 1.5 inches per hour as shown by the HREF. Snowfall rates will decrease in the late afternoon. The strong winds that have blown over the mountains overnight with speeds of 40 to 55 mph, will continue through the day producing blowing snow. The Winter storm warning and advisories are addressing this impact. Over the plains, there will be a slight chance of rain and snow showers this morning, mainly north of the Denver area. Little if any precipitation is expected to reach the ground. This area will then push east and south through the afternoon, with the urban corridor remaining downsloped and dry as strong westerly winds spread out over the plains. High temperatures are expected to be around 5 to 10 degrees warmer, though cloud cover may become thicker than forecast and then readings would be cooler. Tonight, the upper trough will pass over the state with colder air spreading across the area starting by early this evening. Rain and snow showers may form on the leading edge of the front across the plains, but again little if any is expected to reach the ground. Snow will continue over the mountains, with another increase in snowfall rates with the frontal passage in the early evening. Rates will then decrease again by midnight. Though winds will be weaker by tonight over the high terrain, it will still be gusting up to 40 mph to produce blowing snow. Temperatures across the area in the post cold frontal airmass will actually be overall warmer than early this morning due to stronger winds and cloud cover. .LONG TERM...(Thursday through Tuesday) Issued at 345 AM MST Wed Jan 1 2020 Drier air aloft will quickly work across the mountains by early Thursday morning. This will effectively shut down the heavier snowfall, but gusty winds, light snow showers, and blowing snow will continue through much of the day. Additional accumulations will most likely only range between 1 and 3 inches thanks to shallow instability, but there will still be travel impacts. On the eastern plains, there's still just a slight chance of light snow/flurries with a surge of low/mid level moisture behind the front, but there's really no upslope component so don't expect much if anything. The mountain snow showers should become lighter and more scattered as we head into late Thursday night and Friday, as there's still enough moisture in northwest flow. The plains will clear out with temperatures close to normal. It will be breezy through most of this period, with the stronger winds on the eastern plains, mountains, and foothills. By Friday night and Saturday, a flat upper level ridge will spread across the Central Rockies. Flow aloft is quite strong through this period, so the likelihood of gusty downslope winds spreading onto the I-25 Corridor will be greater. Temperatures will be quite mild in most areas Saturday as the downslope component strengthens in conjunction with strong warm advection. We wouldn't be surprised to see high temperatures on Saturday push 60F+ in Denver with 700 mb temps warming to +3-4C. Those gusty winds may very well continue into Sunday as the flow flattens and strengthen, but temperatures will be turning cooler. Models are still showing some disagreement toward Monday on the depth of the next trough. The EC is definitely holding onto stronger troughing which would bring a chance of snow to the forecast area. Meanwhile, most of the ensembles are pointing toward less trough and thus continued downslope and dry weather for the plains, but some snow for the high country. Temperatures should turn colder by early next week in this pattern. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1035 AM MST Wed Jan 1 2020 VFR conditions are expected through Thursday with ceilings staying above 12kft. Winds have started to shift more westerly at DEN and will start to increase in speed shortly. There is growing confidence in strong WNW wind gusts developing this afternoon that could reach above 35 knots. Winds relax this evening and return to drainage overnight. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight MST Thursday night for COZ033-034. Winter Storm Warning until midnight MST Thursday night for COZ031. && UPDATE...Danielson SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Danielson
Hazardous weather outlook, Jan 1, 11:06 AM MST, 22 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MST Wed Jan 1 2020 COZ030>051-021815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MST Wed Jan 1 2020 ...SNOW AND BLOWING SNOW WITH HAZARDOUS WINTER TRAVEL IN THE MOUNTAINS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snow has moved into the northern mountains this morning with heavy snow near Rabbit Ears Pass. Snowfall rates of 1 to 1.5 inches per hour can be expected through the early afternoon. The moderate snow and winds gusting to 50 mph over the passes will create hazardous travel conditions due to blowing and drifting snow. Strong winds up to 70 mph are currently ongoing in the foothills and will continue through the afternoon. Gusts up to 50 mph can be expected over the western half of the urban corridor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow and winds will continue over the northern Colorado mountains on Thursday. Additional accumulations of 1 to 3 inches along with wind gusts to 40 mph may cause travel difficulties. The high country snow showers will decrease late Thursday night and Friday, with little additional accumulation during this time. Bouts of gusty winds can be expected off and on this upcoming weekend into the first part of next week. The strongest winds will occur in and near the Front Range Mountains and Foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Danielson/Gimmestad
Nearby
High Wind Warnings in Colorado, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.